Maryland, 2012

Heavy Rain in Maryland, August 26, 2012

August 26, 2012 · NWS AKQ · 1 event in 1 county or zone

Low pressure along the Mid Atlantic Coast produced scattered thunderstorms with heavy rain across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Low pressure along the Mid Atlantic Coast produced scattered thunderstorms with heavy rain across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 26, 3:40 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 26, 3:40 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
440 AM EDT SUN AUG 26 2012

.SYNOPSIS...
A LOW PRESSURE TROUGH WILL REMAIN OVER THE AREA TODAY INTO MONDAY
MORNING. WEAK HIGH PRESSURE WILL BE OFF THE MID ATLANTIC COAST
MONDAY AFTERNOON INTO EARLY TUESDAY MORNING. A COLD FRONT WILL
PUSH INTO THE REGION FROM THE NORTHWEST LATE TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A LO PRES TROF WILL REMAIN OVR THE AREA TDY...MAINTAINING
UNSETTLED CONDITIONS AND CONTINUED CHCS FOR SHOWERS OR TSTMS.
HIGHEST CHCS FOR PCPN AND ESPLY TSTMS WILL BE OVR THE ERN CNTIES
(ALNG THE BAY/CST AND LWR MD AND VA ERN SHR) WHERE BEST LIFT AND
HIGHEST CAPE VALUES ARE FCST. ONCE AGAIN...ANY SHOWERS OR TSTMS
COULD PRODUCE HEAVY RAIN...AS PRECIPTABLE WATER VALUES ARE FCST TO
BE BETWEEN 1.50-1.75". ALSO...ANY STRONGER TSTMS MAY ALSO PRODUCE
GUSTY WNDS. LESSER CHCS FOR PCPN EXPECTED ACRS THE EXTRM WRN AND
SW CNTIES. PRTLY SNY TO MSTLY CLDY WITH MAX TEMPS RANGING FM THE
UPR 70S TO MID 80S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
LO PRES TROF WILL GRADUALLY SHIFT ENE AND OFF THE CST TNGT THRU
MON MORNG. HIGHEST CHCS FOR SHOWERS AND TSTMS WILL CONTINUE ACRS
THE VA NRN NECK EWRD INTO THE LWR MD AND VA ERN SHR. SHOULD THEN
GET A BREAK MON AFTN INTO ERLY TUE MORNG...AS TROF DISSIPATES
OFFSHR AND WEAK HI PRES OFF THE MID ATLC CST PROVIDES A SSW FLO
AND A MSTLY CLR OR PRTLY CLDY SKY. LOWS TNGT IN THE MID 60S TO LWR
70S AND HIGHS ON MON IN THE MID TO UPR 80S.

COLD FRNT FM THE OH VLY GRADUALLY PUSHES THIS WAY FM THE NW ON
TUE...ENTERING THE NNW AREAS IN THE AFTN. MAY BE ENOUGH COMBINATION
OF HEATING AND CONVERGENCE (INVOF COLD FRNT) TO RESULT IN ISLTD/SCTD
SHRAS/TSRAS. HIGHS ON TUE IN THE MID TO UPR 80S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
PLEASE FOLLOW THE LATEST FCST FROM THE NHC FOR DETAILS ON TS ISAAC.

LATEST FCST FOR ISAAC CONTINUES TO FAVOR A TRACK INTO THE GULF OF
MEXICO AND GENLY WELL TO THE SW OF THE AKQ CWA. ANY REMNANTS OF
ISAAC WOULD NOT APPEAR TO AFFECT THE LOCAL AREA UNTIL WED NGT/THU AT
THE EARLIEST...WITH THE MAIN POTENTIAL IMPACT BEING HEAVY RAIN.
MID-LVL S/W TROF AND ASSOCIATED FRONTAL BNDRY APPROACH FROM THE WEST
ON TUE LEADING TO A CHC FOR RAIN. MAIN ISSUE DURING THE WEEK IS HOW
STRONG THE UPR-LVL TROF OVER THE EASTERN CONUS WILL BE...WILL IT BE
AMPLIFIED ENUF TO PICK UP ISAAC AND ADVANCE IT TOWARDS THE MID
ATLANTIC? 12Z/25 ECMWF DOES SO AND BRINGS ISAAC UP THRU THE
CAROLINAS...WHILE THE 12Z GFS KEEPS ISAAC WELL WEST OF THE LOCAL
AREA. WITH MUCH UNCERTAINTY AND LITTLE RUN-TO-RUN CONSISTENCY WITH
THESE MODELS...WILL CONTINUE A BLENDED FORECAST...WITH NO HIGHER
THAN 30-40% POPS THRU THE PERIOD AND HIGH TEMPS AVERAGING IN THE MID
TO UPR 80S.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
CENTER OF SFC LOW PRESSURE CURRENTLY STILL CENTERED ACROSS SE
VA...BULK OF SHRA/TSRA ACTIVITY THROUGH 12Z WILL BE OFFSHORE...OCCASIONALLY
AFFECTING KSBY (WITH GENLY NO RAIN ELSEWHERE). EXPECT MOST
PERSISTENT LOW CLOUDS AT KRIC...IFR/LIFR CIGS THROUGH 14Z. A
LITTLE MORE VARIABLE AT THE OTHER SITES ALTHOUGH HAVE INCLUDED A
PERIOD OF IFR CIGS AND IFR TO MVFR VSBYS AT KSBY/KPHF WITH MAINLY
MVFR FOR KORF/KECG. CONDITIONS IMPROVE SLIGHTLY LATER TODAY...WITH
2-4 K FT CIGS (BUT LOCALLY LOWER VSBYS/CIGS WILL BE POSSIBLE IN
ANY AFTN/EVENING SHRA/TSRA).

EXPECT ANOTHER ROUND OF FOG/STRATUS DEVELOPMENT...MAINLY FROM
05-13Z/MON...BUT THEREAFTER ON MONDAY SHOULD BE VFR W/ LITTLE
CHANCE FOR SHRA/TSRA. CHC FOR AFTN/EVENING TSRA TUE W/ NEXT
FRONT...THEN RATHER UNCERTAIN WED/THU DEPENDING ON TRACK OF ISAAC.

&&

.MARINE...
EXTENDED SCA HEADLINES OVER ALL VA COASTAL WATERS THROUGH 10 AM AS
SEAS ARE STILL 5 FT AT BUOY 44099/44096. WAVEWATCH IS UNDERDOING
CURRENT CONDITIONS SO HAVE ALSO EXTENDED SCA HEADLINES THROUGH 7
PM FARTHER NORTH AS SWELL PERIOD OF 10-12 SEC AND EASTERLY FLOW
SHOULD KEEP SEAS OF 5+ FT GOING ALL DAY (THIS MAY EVEN CONTINUE
TONIGHT). RAISED A SCA FOR THE MOUTH OF THE BAY AS 1ST LANDING BUOY
HAS BEEN FLIRTING W/ 4 FT EARLY THIS MORNING. OTHERWISE...HIGH
PRESSURE CENTERED OFF THE NEW ENGLAND COAST SLOWLY BUILDS SOUTH INTO
THE MID ATLC WATERS TONIGHT-MON NIGHT LEADING TO PERSISTENT ONSHORE
FLOW (GENERALLY 10-15 KT) AND A PROLONGED PERIOD OF 3-4 FT SEAS. SFC
COLD FRONT LOOKS TO CROSS THE AREA LATE TUE/TUE NIGHT...BUT THEN
LOOKS TO WEAKEN ACRS THE AREA SO WINDS/WAVES ARE EXPECTED TO REMAIN
BELOW SCA THRESHOLDS.

A LOT OF UNCERTAINTY STILL WITH THE EVENTUAL TRACK OF TS ISAAC (SEE
LATEST NHC FCST FOR DETAILS) AND ITS EFFECTS ON THE LOCAL MARINE
AREA WED-THU.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 AM EDT THIS MORNING FOR ANZ634-
     654-656.
     SMALL CRAFT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR ANZ650-
     652.

&&

SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...TMG
LONG TERM...MAS
AVIATION...LKB
MARINE...LKB
Hazardous weather outlook, Aug 26, 4:34 AM EST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
534 AM EDT SUN AUG 26 2012

NCZ012>014-030>032-VAZ048-049-060>074-079>083-087>090-092-093-096-
270945-
NORTHAMPTON NC-HERTFORD-GATES-BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-
LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-
SOUTHAMPTON-ISLE OF WIGHT-SUFFOLK-
534 AM EDT SUN AUG 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>024-NCZ015>017-VAZ075>078-084>086-091-094-095-097-270945-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
GLOUCESTER-MIDDLESEX-MATHEWS-YORK-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-CHESAPEAKE-
534 AM EDT SUN AUG 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...SOUTH HAMPTON ROADS
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY RAIN AT
TIMES TODAY AND TONIGHT. LOCALIZED FLOODING WILL BE POSSIBLE IN
LOW LYING...POOR DRAINAGE...AND OTHER FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ025-NCZ102-VAZ098>100-270945-
MARYLAND BEACHES-OUTER BANKS CURRITUCK-VIRGINIA BEACH-ACCOMACK-
NORTHAMPTON VA-
534 AM EDT SUN AUG 26 2012

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...SOUTH
HAMPTON ROADS VIRGINIA AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

ALSO...SCATTERED SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY
RAIN AT TIMES TODAY AND TONIGHT. LOCALIZED FLOODING WILL BE
POSSIBLE IN LOW LYING...POOR DRAINAGE...AND OTHER FLOOD PRONE
AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ634-654-656-270945-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
534 AM EDT SUN AUG 26 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER CHESAPEAKE BAY AND
THE MID ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-270945-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
534 AM EDT SUN AUG 26 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>633-635>638-658-270945-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-
YORK RIVER-JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
534 AM EDT SUN AUG 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TG

In the hours before

Special weather statement, Aug 26, 5:42 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
642 AM EDT SUN AUG 26 2012

MDZ021>023-261130-
DORCHESTER MD-SOMERSET MD-WICOMICO MD-
642 AM EDT SUN AUG 26 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DORCHESTER...NORTH
CENTRAL SOMERSET AND SOUTHWESTERN WICOMICO COUNTIES...

AT 635 AM EDT...A STRONG THUNDERSTORM WAS NEAR WATERVIEW...MOVING
NORTH AT 25 MPH.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT
INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL FROM THIS STORM...
AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS.
THE RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS. THIS
STORM WILL BE NEAR ELLIOTT AROUND 650 AM...BUCKTOWN AROUND 720 AM AND
CAMBRIDGE AROUND 730 AM.

LAT...LON 3823 7586 3822 7590 3826 7594 3820 7595
      3819 7599 3822 7595 3823 7598 3825 7598
      3832 7603 3828 7602 3821 7603 3861 7623
      3863 7616 3860 7616 3861 7614 3858 7603
      3866 7596 3868 7591

FORECASTER: LBROWN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Worcester

When
August 26, 6:00 AM EST
Where
Worcester County, 0.69 mi N of Berlin
Reported by
County Official
Coordinates
38.330, -75.220

Emergency management official measured 13 inches of rain from his cocorahs gage.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410902.